Why does Dad's dementia get worse after he stays at the hospital?

1 answer | Last updated: Feb 29, 2012
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
Each time my father has surgery or a stay in the hospital, his dementia seems to worsen. Is it the anesthetic or surroundings that cause this? He shows agitation and confusion around supper time which lasts for hours or most of the night.
 

Answers
Caring.com User - Joanne Koenig Coste
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Joanne Koenig Coste is a nationally recognized expert on Alzheimer's care and an outspoken advocate for patient and family care. She is the author...
100% helpful
answered...

I hear this question at least once a week from family members of someone who has been hospitalized. You are definitely not alone in asking about the possible correlation between See also:
How can you help calm dementia parent in nursing home?
hospital stays and dementia. When you consider how important it is to maintain a fairly constant routine and a familiar environment in the care of a person with dementia, it becomes clear that any change in routine or environment can have a dramatic effect on the progress of this disorder. When someone is hospitalized, their routine is topsy-turvey and their once-familiar environment no longer exists. Many folks with dementia quickly become agitated and often aggressive as they try to seek familiar surroundings and family. Most likely anesthesia compounds the problem; a great deal has been written by researchers regarding the anesthesia/dementia relationship. The disease has already led your dad to feeling a bit unsure and insecure and now suddenly he cannot identify anything or anyone. Indeed he has increased confusion and he is articulating his dismay the only way he can. Most of this negative behavior occurs late in the day and is referred to as the 'sundowning syndrome'. Try to keep him engaged in something he enjoys before and after supper (music, a favorite TV show, photograph album, a short walk) to help reduce this late day behavior. Do discuss this problem with his physician and see if a medication to treat these symptoms could be prescribed for short term use.

 

 
Ask a question Ask a question | Add an answer Add an answer